• Vol. 37 No. 7, 591–593
  • 15 July 2008

Effects on the Contralateral Eye After Intravitreal Bevacizumab and Ranibizumab Injections: A Case Report

108



108 Views
19 Downloads

Download PDF

ABSTRACT

Introduction: We report a case in which intravitreal bevacizumab and ranibizumab appeared to have effects in the contralateral, uninjected eye.

Clinical Picture: An 83-year-old man with macular oedema from branch retinal vein occlusion (BRVO) in the right eye developed neovascular macular degeneration in the left eye. Intravitreal bevacizumab in the left eye improved macular oedema in the right eye temporarily before it recurred. Subsequently, intravitreal ranibizumab in the left eye also resulted in significant reduction of macular oedema in the right eye.

Outcome: Vision and macular oedema in the right eye improved.

Conclusion: Bevacizumab and ranibizumab may have therapeutic effects in the uninjected eye, possibly because they may escape from the eye into the systemic circulation.


Vascular endothelial growth factor (VEGF) is recognised as an important mediator in the pathogenesis of age-related macular degeneration (AMD) and retinal neovascularisation. Anti-VEGF therapies such as pegaptanib (Macugen, EyeTech/OSI Pharmaceuticals) and ranibizumab (Lucentis, Genentech) are Food and Drug Administration (FDA)-approved in the US for the treatment of neovascular AMD.

This article is available only as a PDF. Please click on “Download PDF” on top to view the full article.